Thunderstorm Wind, Campbell
- When
- August 5, 3:54 PM MST
- Where
- Campbell County, (Gcc)gillette Arpt
- Measured
- 53 kt (61 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 44.350, -105.540
A thunderstorm briefly became severe in the Gillette area and produced wind gusts around 60 mph.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS UNR wrote it up.
A thunderstorm briefly became severe in the Gillette area and produced wind gusts around 60 mph.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Rapid City, SD wrote its last area forecast discussion before the first event at Aug 5, 1:21 PM MST, 2 hours 33 minutes earlier.
AREA FORECAST DISCUSSION FOR WESTERN SD AND NORTHEASTERN WY NATIONAL WEATHER SERVICE RAPID CITY SD 221 PM MDT WED AUG 5 2015 .SHORT TERM...THIS EVENING THROUGH THURSDAY NIGHT ISSUED AT 218 PM MDT WED AUG 5 2015 UPPER WAVE CONTINUES TO APPROACH THE REGION...AS UPPER LOW CIRCULATES OVER SOUTHWEST CANADA. WEAK SHOWERS ACROSS NORTHEAST WYOMING HAVE BEEN DISSIPATING AS THEY MOVE EASTWARD...WITH JUST SOME CLOUDS PUSHING INTO THE CWA. WITH LIGHT AND VARIABLE WINDS...TEMPS ARE GENERALLY IN THE 80S. SHOWERS AND THUNDERSTORMS STILL EXPECTED TO DEVELOP ALONG A LINE OF FRONTOGENESIS/Q-VECTOR CONVERGENCE ACROSS THE WESTERN CWA AND EXPAND EASTWARD. MODELS ARE HINTING AT AN INITIAL WAVE WITH BEST FORCING JUST NORTHWEST OF THE CWA BRINGING A BAND OF STORMS THROUGH THE NORTHERN HILLS AND NORTHWESTERN SD...WITH A SECONDARY WAVE IMMEDIATELY FOLLOWING WITH SCATTERED SHOWERS/STORMS. HRRR THIS MORNING WAS PRETTY CONSISTENT WITH A SQUALL LINE MOVING ACROSS THE NORTHERN HILLS AND NORTHWEST SD EARLY THIS EVENING...BUT LATER RUNS ARE SHOWING A MORE SCATTERED FORM. MLCAPE IS UNIMPRESSIVE AROUND 750 J/KG ON THE PLAINS WITH 1500 J/KG OVER THE HILLS...BUT SHEAR IS 35-45 KTS SO WOULD NOT RULE OUT A STRONG TO SEVERE STORM. MAIN THREAT WILL BE STRONG WINDS. SURFACE LOW WILL MOVE ACROSS SD THURSDAY. A TIGHT PRESSURE GRADIENT BEHIND THE LOW WILL CREATE SOME BREEZY NORTHWEST WINDS ACROSS THE SD PLAINS AND ALSO BRING IN SOME COOLER AIR TO NORTHWESTERN SD. SHOWERS/THUNDERSTORMS WILL CONTINUE ACROSS NORTHWESTERN/CENTRAL SD DURING THE DAY UNTIL THE WAVE FINALLY TRANSITIONS EASTWARD OUT OF THE REGION. DRY WEATHER IS THEN EXPECTED FOR THURSDAY NIGHT. HIGHS THURSDAY WILL BE IN THE 80S...70S IN THE BLACK HILLS. .LONG TERM...FRIDAY THROUGH WEDNESDAY ISSUED AT 218 PM MDT WED AUG 5 2015 PROGRESSIVE FLOW WILL CONTINUE THROUGH THE WEEKEND WITH A STRONGER UPPER LEVEL TROUGH ON TRACK FOR SAT-SUN. HOWEVER...STRONG INDICATIONS ARE IN PLACE FOR SIG LONG WAVE RIDGING OVER CENTRAL NOAM EARLY NEXT WEEK WHICH WOULD SUPPORT A MUCH WARMER PERIOD FOR THE REGION BY THE MIDDLE OF NEXT WEEK. HIGHEST POPS IN THE PERIOD ARE IN THE SAT-SUN PERIOD AS THE CURRENT UPPER LOW OFF THE COAST OF CA EJECTS NE ACROSS THE ROCKIES AND INTO THE REGION. PLENTY OF LL MOISTURE WILL BE IN PLACE WITH INCREASING LARGE SCALE ASCENT AND MONSOON MOISTURE TO SUPPORT SCT SHRA/TS IN THIS PERIOD ESP ACROSS THE NORTHERN ZONES. LINGERING CHANCES FOR PRECIP SUNDAY NIGHT WITH DRY WEATHER EXPECTED EARLY NEXT WEEK...PERHAPS A SLIGHT CHANCE OF A TS OVER THE BLACK HILLS TUES WHEN BETTER MOISTURE RETURNS TO THE AREA AHEAD OF A LEE TROUGH. SOME SEVERE THREAT WILL BE IN PLACE SAT/SUN WITH INCREASING FLOW SUPPORTING DECENT BULK SHEAR /0-6KM/ NUMBERS ABOVE 35 KNOTS...WITH 1-2 KJ/KG OF CAPE OVER THE SE FA. HOWEVER...STILL MUCH UNCERTAINTY PER SYSTEM TRACK/SPEED TO ASCERTAIN A BETTER GRASP ON SEVERE PROBS. AFTER A SEASONAL DAY FRIDAY...COOLER TEMPS ARE ON TRACK FOR THE WEEKEND...WITH A MODEST COOL DOWN EXPECTED SUNDAY.. MUCH WARMER WEATHER ON TRACK FOR TUE AND BEYOND WITH 90S EXPECTED. A FEW 100/S A CERTAINLY NOT OUT OF THE QUESTION...ESP ON THE SD PLAINS. && .AVIATION...FOR THE 18Z TAFS THROUGH 18Z THURSDAY ISSUED AT 218 PM MDT WED AUG 5 2015 ISOLD TSRA ARE POSSIBLE OVER THE BLKHLS AND NERN WY IN THE AFTN/EVNG...WITH SCT TSRA OVERNIGHT...SPREADING WEST TO EAST. SOME THUNDERSTORMS MAY PRODUCE GUSTY WINDS. MVFR CIGS/IFR VSBY WITH THE TSRA. && .UNR WATCHES/WARNINGS/ADVISORIES... SD...NONE. WY...NONE. && SHORT TERM...POJORLIE LONG TERM...JC AVIATION...JC
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE RAPID CITY SD 302 AM MDT WED AUG 5 2015 SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-WYZ054>058- 071-061300- HARDING-PERKINS-BUTTE-NORTHERN MEADE CO PLAINS-ZIEBACH- NORTHERN BLACK HILLS-NORTHERN FOOT HILLS-RAPID CITY- SOUTHERN FOOT HILLS-CENTRAL BLACK HILLS-SOUTHERN BLACK HILLS- CUSTER CO PLAINS-PENNINGTON CO PLAINS-HAAKON-FALL RIVER-SHANNON- JACKSON-BENNETT-MELLETTE-TODD-TRIPP-STURGIS/PIEDMONT FOOT HILLS- SOUTHERN MEADE CO PLAINS-HERMOSA FOOT HILLS-NORTHERN CAMPBELL- SOUTHERN CAMPBELL-WESTERN CROOK-WYOMING BLACK HILLS-WESTON- NORTHEASTERN CROOK- 302 AM MDT WED AUG 5 2015 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN SOUTH DAKOTA AND NORTHEASTERN WYOMING. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS ARE EXPECTED TO REDEVELOP ACROSS NORTHEAST WYOMING AND THE BLACK HILLS AREA THIS AFTERNOON...THE PUSH ACROSS WESTERN SOUTH DAKOTA TONIGHT. A FEW STORMS MAY BECOME STRONG TO SEVERE WITH HAIL AND GUSTY WINDS...HOWEVER WIDESPREAD SEVERE WEATHER IS NOT EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY THERE IS A DAILY CHANCE FOR THUNDERSTORMS THURSDAY THROUGH THE WEEKEND...HOWEVER WIDESPREAD SEVERE WEATHER IS NOT EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY. && STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES... OR CHECK OUR WEB SITE AT WEATHER.GOV/RAPIDCITY
The Rapid City radar (KUDX), 217 km away, was scanning. The volume nearest the first event began at 22:53 UTC.
1 thunderstorm wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Wyoming in 2015Every state in 2015This day in weather historyWarnings in Wyoming, August 2015
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 595949.